Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 8, 2021Barry County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 8, 2021, 12:33 AM EDT for Barry County, Kalamazoo County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 12:33 AM EDT (04:33 UTC)
Expired
Jul 8, 2021, 1:30 AM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS83 KGRR 080433
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1233 AM EDT Thu Jul 8 2021

MIZ064-065-071-072-080530-
Kalamazoo-Allegan-Barry-Van Buren-
1233 AM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VAN BUREN...EASTERN
ALLEGAN...BARRY AND KALAMAZOO COUNTIES...

At 1233 AM EDT, a strong thunderstorm was located near Otsego, or 7
miles east of Allegan, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kalamazoo...           Portage...             Hastings...
Allegan...             Wayland...             Otsego...
Plainwell...           Middleville...         Galesburg...
Mattawan...            Nashville...           Climax...
Richland...            Martin...              Westwood...
Comstock Northwest...  Gull Lake...           Alamo...
Orangeville...         Irving...              

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 8585 4242 8592 4242 8603 4264 8602
      4270 8596 4277 8507 4242 8507 4242 8530
      4218 8530
TIME...MOT...LOC 0433Z 240DEG 29KT 4249 8571 

$$

LAURENS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:20 AM EDT, 13 minutes earlier.

Area forecast discussion, Jul 8, 12:20 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1220 AM EDT Thu Jul 8 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

- Fair Weather interlude followed by return of showers

&&

.UPDATE...
Issued at 938 PM EDT Wed Jul 7 2021

It would seem the potential for strong to severe storms has
greatly diminished this evening. While it is true the MU cape is
expected to say between 1000 and 1500 this evening and it actually
rises to over 2000 kg after 3 am as the cold front gets closer.
On the other hand there is not much of a low level jet at this
moment in our area but by 1 am there is 25 kt low level jet north
of HTL, aimed at PLN. that puts southwest Michigan in the speed
divergence at low levels. There is decent FG in the 850 to 700 mb
layer over northern MI during the early morning hours of Thursday.
Meanwhile the upper trough continues to deepen as a 70 knot jet
core digs down the back side of the deepening shortwave trough
(over western WI at 8 am). That will cause the low level jet to
redevelop near or south of I-96 toward morning. The result of all
of this will be the area of showers from here west will slowly
fall apart over the next few hours in favor of convection north of
Route 10 and east of I-75 (where the low level jet focuses). As
the primary cold front head this way we should see an area of
showers/thunderstorms develop near Lake Michigan then head east
cross the CWA around sunrise. Due to the low level inversion in
the boundary layer any thunderstorms would be elevated so I do
not see much of severe threat overnight.

The bottom line is scattered showers and isolated thunderstorms
will be around till after midnight. Then after 3 am or so expect
some showers and thunderstorms to develop west of Muskegon and
that area will cross our CWA between 4 am and 10 am.

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

We expect the conditions for strong to severe storms to continue
through this evening across the southeast forecast area in the
warm sector ahead of advancing cold front. Sfc based CAPE of 2500
to 3500 J/kg should persist in this area until diurnal loss of
heating. Storm type should be primarily multi-celled clusters as
deep layer shear is less than 30 knots across southern zones. The
exception would be for some transient supercells further north
where shear is greater than 35 knots, and especially in the
vicinity of outflow boundaries.

The severe threat should diminish after sunset as instability
decreases, but some strong storms and a heavy rain threat could
persist overnight and into Thursday morning along the cold front.
The front should clear the eastern zones by afternoon with a
cooler and much drier air mass moving in.

- Fair Weather interlude followed by return of showers

Canadian high pressure brings a welcome spell of cooler and drier
weather late Thursday into Saturday. A blocking pattern develops
over the weekend with Michigan in between an upper low to our west
and an upper high over the SE CONUS. As the upper low slowly
moves northeast, an overrunning pattern could bring some showers
on Saturday. A warm front could bring higher chances of showers
and thunderstorms across Lower Michigan from late Sunday into
early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1220 AM EDT Wed Jul 7 2021

Conditions will gradually deteriorate from primarily VFR to mainly
IFR overnight due to low cigs and scattered showers. An isolated
thunderstorm cannot be ruled out mainly at KAZO for the next
couple of hours. Potential for a storm is too low to warrant
inclusion in any of the other terminal forecasts overnight.

IFR conditions Thursday morning due to low clouds and patchy fog
will be followed by an improvement to primarily MVFR conditions
Thursday afternoon as cigs slowly improve. A mix of IFR/MVFR
conditions is forecast Thursday evening due to lingering low
clouds.

&&

.MARINE...
Issued at 256 PM EDT Wed Jul 7 2021

Wind gusts over 30 knots in thunderstorms are possible through
this evening across Lake Michigan south of Grand Haven. North
winds can be expected on Thursday and may gust to 25 knots with
some choppy waves along the Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Laurens
MARINE...Ostuno
Hazardous weather outlook, Jul 7, 8:09 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
809 PM EDT Wed Jul 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
809 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected over the area tonight. Severe
thunderstorms are not expected but an isolated storm could still
have damaging winds associated with it. Most of the storms through
will have locally heavy rainfall and frequent cloud to ground
lightning. Localized flooding of roads and low areas is possible
with some the storms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday, mostly south and east of
Grand Rapids. Severe storms are not expected but any storm may
have gusty winds, frequent cloud to ground lightning and locally
heavy rainfall.

Another period thunderstorms is possible later Sunday into
Tuesday as another storm system moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
809 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected over Lake Michigan tonight. Some
storms will be capable of strong winds. Lightning will likely be
the main hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance that waves will reach levels that are dangerous
to swimmers and boaters Thursday afternoon and evening. Waves
should at least reach the 2 to 4 foot range during that time.

A period of thunderstorms is possible late Sunday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Special weather statement, Jul 7, 6:44 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
644 PM EDT Wed Jul 7 2021

MIZ065-072315-
Barry-
644 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARRY COUNTY...

At 643 PM EDT, a strong thunderstorm was located near Hastings,
moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hastings...            Nashville...           Woodland...
Woodbury...

LAT...LON 4267 8535 4277 8507 4255 8508 4252 8528
TIME...MOT...LOC 2243Z 245DEG 23KT 4261 8524

MWS
Special weather statement, Jul 7, 11:28 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1128 PM EDT Wed Jul 7 2021

MIZ064-071-080430-
Allegan-Van Buren-
1128 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN AND SOUTHERN ALLEGAN
COUNTIES...

At 1127 PM EDT, a cluster of strong thunderstorms was located near
Hartford, or 9 miles south of South Haven, moving northeast at 20
mph.  Expect hail to around a half inch and wind gusts to near 30
mph as the storms move through this area.

Locations impacted include...
Allegan...             South Haven...         Paw Paw...
Hartford...            Mattawan...            Bangor...
Fennville...           Saugatuck...           Martin...
Van Buren SP...        Pine Grove...          Covert...
Ganges...              Douglas...             Lawrence...
Gobles...              Hopkins...             Bloomingdale...
Breedsville...         Bradley...

LAT...LON 4217 8622 4224 8622 4225 8636 4235 8630
      4241 8628 4246 8625 4257 8624 4266 8620
      4264 8554 4242 8577 4221 8577 4214 8618
TIME...MOT...LOC 0327Z 217DEG 17KT 4227 8622

WDM
Special weather statement, Jul 8, 12:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1233 AM EDT Thu Jul 8 2021

MIZ064-065-071-072-080530-
Kalamazoo-Allegan-Barry-Van Buren-
1233 AM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VAN BUREN...EASTERN
ALLEGAN...BARRY AND KALAMAZOO COUNTIES...

At 1233 AM EDT, a strong thunderstorm was located near Otsego, or 7
miles east of Allegan, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kalamazoo...           Portage...             Hastings...
Allegan...             Wayland...             Otsego...
Plainwell...           Middleville...         Galesburg...
Mattawan...            Nashville...           Climax...
Richland...            Martin...              Westwood...
Comstock Northwest...  Gull Lake...           Alamo...
Orangeville...         Irving...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4218 8585 4242 8592 4242 8603 4264 8602
      4270 8596 4277 8507 4242 8507 4242 8530
      4218 8530
TIME...MOT...LOC 0433Z 240DEG 29KT 4249 8571

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:28 PM EDTSpecial Weather StatementGRRAllegan, Van Buren62 min
Jul 8, 1:39 AM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo66 min
Jul 8, 3:55 AM EDTSmall Craft AdvisoryGRR23 hr
Jul 8, 3:57 AM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren23 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.